Alert archive / Michigan / Wind Advisories in 2022

Wind Advisory 7, NWS Grand Rapids, MI

October 17, 20226 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Oct 17, 2022, 3:41 AM EDT for 6 counties in Michigan. It took effect at Oct 17, 2022, 2:00 PM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2022, 3:41 AM EDT (07:41 UTC)
In effect from
Oct 17, 2022, 2:00 PM EDT
Expired
Oct 19, 2022, 2:00 AM EDT
In force
36 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WWUS73 KGRR 170741
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
341 AM EDT Mon Oct 17 2022

MIZ037-043-050-056-064-071-171545-
/O.NEW.KGRR.WI.Y.0007.221017T1800Z-221019T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
Jenison, Holland, and South Haven
341 AM EDT Mon Oct 17 2022

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT
WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From 2 PM this afternoon to 2 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and scattered power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
8 follow-up statements
320 
WWUS73 KGRR 171600
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1200 PM EDT Mon Oct 17 2022

MIZ037-043-050-056-064-071-180000-
/O.CON.KGRR.WI.Y.0007.221017T1800Z-221019T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
Jenison, Holland, and South Haven
1200 PM EDT Mon Oct 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts of 45 to 55 mph 
  expected. The strongest winds will occur tonight and on Tuesday.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From 2 PM this afternoon to 2 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and scattered power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
614 
WWUS73 KGRR 171948
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
348 PM EDT Mon Oct 17 2022

MIZ037-043-050-056-064-071-180400-
/O.CON.KGRR.WI.Y.0007.000000T0000Z-221019T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
Jenison, Holland, and South Haven
348 PM EDT Mon Oct 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts of 45 to 55 mph 
  expected. The strongest winds will occur tonight and on 
  Tuesday.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From 2 PM this afternoon to 2 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and scattered power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
696 
WWUS73 KGRR 180353
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1153 PM EDT Mon Oct 17 2022

MIZ037-043-050-056-064-071-181200-
/O.CON.KGRR.WI.Y.0007.000000T0000Z-221019T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
Jenison, Holland, and South Haven
1153 PM EDT Mon Oct 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts of 45 to 55 mph 
  expected. The strongest winds will occur tonight and on 
  Tuesday.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 2 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and scattered power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
518 
WWUS73 KGRR 180758
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
358 AM EDT Tue Oct 18 2022

MIZ037-043-050-056-064-071-181600-
/O.CON.KGRR.WI.Y.0007.000000T0000Z-221019T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
Jenison, Holland, and South Haven
358 AM EDT Tue Oct 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 2 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
448 
WWUS73 KGRR 181530
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1130 AM EDT Tue Oct 18 2022

MIZ037-043-050-056-064-071-182330-
/O.CON.KGRR.WI.Y.0007.000000T0000Z-221019T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
Jenison, Holland, and South Haven
1130 AM EDT Tue Oct 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 2 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
481 
WWUS73 KGRR 181948
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
348 PM EDT Tue Oct 18 2022

MIZ037-043-050-056-064-071-190600-
/O.CON.KGRR.WI.Y.0007.000000T0000Z-221019T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
Jenison, Holland, and South Haven
348 PM EDT Tue Oct 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 2 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
703 
WWUS73 KGRR 190051
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
851 PM EDT Tue Oct 18 2022

MIZ037-043-050-056-064-071-190600-
/O.CON.KGRR.WI.Y.0007.000000T0000Z-221019T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
Jenison, Holland, and South Haven
851 PM EDT Tue Oct 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 2 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
065 
WWUS73 KGRR 190556
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
156 AM EDT Wed Oct 19 2022

MIZ037-043-050-056-064-071-190700-
/O.EXP.KGRR.WI.Y.0007.000000T0000Z-221019T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
Jenison, Holland, and South Haven
156 AM EDT Wed Oct 19 2022

...WIND ADVISORY WILL EXPIRE AT 2 AM EDT EARLY THIS MORNING...

Wind speeds have diminished within the advisory area and are 
expected to weaken further through the morning.

$$

For more information from the National Weather Service visit
https://weather.gov/grr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Oct 17, 3:24 AM EDT, 17 minutes earlier.

Area forecast discussion, Oct 17, 3:24 AM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
324 AM EDT Mon Oct 17 2022

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(Today through next Sunday)
Issued at 324 AM EDT Mon Oct 17 2022

Forecast concerns today deal with wind potential today through
Tuesday and precipitation trends through Tuesday.

The evolution of a deep upper trough continues to unfold over the
Great Lakes. The result will be an intrusion of colder air,
increasing wind, and rain mixed with snow showers during the next 48
hours.

As the surface low over NE Lower deepens and drops south, a building
high over the Northern Plains will tighten the pressure gradient
over the U.P today. That tighter gradient moves south later today
and we'll see our winds strengthen, especially near the lake shore.

The model trend in hourly probabilistic ensemble wind guidance has
been upward over the last few model cycles. This gives increasing
confidence we'll realize wind advisory criteria along the lake
shore. That guidance shows a greater than 60 percent probability of
seeing 40 mph wind gusts at Ludington. At South Haven, the
probability jumps to 90 percent at 40 mph and 25 percent at 50 mph.

Bufkit overview along the lake shore show strong mixing into the 40-
50 kt layer so we are confident we'll see wind advisory criteria. As
such, we have issued a Wind Advisory for the lake shore beginning
this afternoon and running through Tuesday evening. The main impacts
will be scattered power outages.

Lake effect convection will be in full production mode given lake
delta t's around 20c, deep moisture and steep lapse rates. MUCAPE
values over the lake are progd to be in the 200-300 j/kg range with
some of that clipping the lake shore counties. Thus, isolated
thunderstorms are possible too, mainly west of US-131.

Tonight will be the best time to see snow showers. Two locations in
the cwa could see some accumulations. The first is over interior
portions of the northern cwa where higher elevations will lead to
colder temperatures. The second is over the far southwest cwa where
the NAMNest shows a strong band of convection moving SSE and
clipping the western lake shore from Allegan County to Van Buren
County. Dynamic cooling could compensate for the warm lake
temperatures to produce snow showers and accumulations may result.

Rain showers will continue Tuesday, but the precipitation will
quickly transition to rain as warmer air moves in as the low moves
east. Winds will begin to diminish Tuesday night and drier air will
return Wednesday. Although temperatures will be cold for the next
couple of days, highs will moderate back to the 60s by the weekend
as a stronger south wind develops.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 141 AM EDT Mon Oct 17 2022

A strong short wave moving across the region is producing showers
across the state. Conditions will fall from VFR to MVFR at
terminals that already haven't done so early in the period.
Showers will continue through the next 36 hrs or so. Thunder is a
possibility later today at MKG and perhaps GRR/AZO but not a real
high probability, so was left out of the TAFs.

Models point toward a possibility of a brief period...2 hrs or
so...of IFR cigs around 18z. Confidence isn't high on this so was
left out of the TAFs.

&&

.MARINE...
Issued at 324 AM EDT Mon Oct 17 2022

A Gale Warning goes into effect at 5 AM this morning and remains in
effect through 2 AM Wednesday. Gales to 45 knots are expected
producing waves up to 16 feet. It's not out of the question brief
periods of storm force winds develop too, especially north of
Whitehall.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 2 PM this afternoon to 2 AM EDT Wednesday
     for MIZ037-043-050-056-064-071.

LM...Small Craft Advisory until 5 AM EDT early this morning for
     LMZ844>849.

     Gale Warning until 2 AM EDT Wednesday for LMZ844>849.

&&

DISCUSSION...04
AVIATION...04
MARINE...04
Hazardous weather outlook, Oct 16, 12:46 PM EDT, 14 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1246 PM EDT Sun Oct 16 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-171700-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1246 PM EDT Sun Oct 16 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Rain showers will mix with snow showers at times from late tonight
through Tuesday night. Snow showers will become a bit more
prevalent Monday through Tuesday. Some minor slushy accumulations
are possible across Central Lower Michigan along U.S. 10 and in
far Southwest Lower Michigan south and west of Grand Rapids
primarily.

Strong winds are expected Monday into Tuesday along the lakeshore
especially. Wind gusts of 45 to 55 mph will result in isolated
power outages due to falling limbs.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-171700-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1246 PM EDT Sun Oct 16 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Winds and waves will begin to ramp up this afternoon which will
continue into the overnight hours. Gale conditions are expected by
Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gale force winds and large waves will occur from Monday into
Tuesday. 45 knot gales are expected with the potential to briefly
reach storm force in spots. Waves will peak around 15 feet in
many areas. Piers will become dangerous places by Monday morning
and should be avoided. Water is expected to swamp most pierheads
Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:47 PM EDTStorm WarningGRR30 hr

Nearby

Wind Advisories in Michigan, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.